Kansas, 2006

Hail and Damaging Wind in Kansas, April 15, 2006

April 15, 2006 · NWS ICT · 7 events in 3 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 2:01 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 15, 2:01 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SAT APR 15 2006

.DISCUSSION...

FORECAST CHALLENGES/CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL
LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF
I-135...ALONG WITH VERY WINDY CONDITIONS OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS.

20Z SURFACE ANALYSIS INDICATES A SHARPENING DRY LINE...EXTENDING
SOUTHEASTWARD FROM SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS AND
THEN SOUTHWARD INTO SOUTH CENTRAL KANSAS AND NORTH CENTRAL/NORTHWEST
OKLAHOMA. SURFACE TEMPERATURES JUST AHEAD OF THE DRY LINE HAVE
WARMED INTO THE UPPER 80S TO LOW 90S...WITH DEWPOINTS IN THE
MID-UPPER 50S. TEMPERATURES HAVE BEEN SLOWER TO WARM OVER SOUTHEAST
KANSAS...DUE TO DENSE MORNING MID-HIGH LEVEL CLOUDS AND HIGHER
DEWPOINTS IN THE LOW-MID 60S. CONVECTIVE INHIBITION REMAINS VERY
STRONG...PER 18Z TOPEKA SOUNDING. HOWEVER...SCATTERED ELEVATED
CONVECTION MAY OVERSPREAD AREAS ALONG AND EAST OF THE FLINT HILLS
THIS AFTERNOON...AS LARGE SCALE ASCENT COMBINES WITH MID-LEVEL
MOISTURE/INSTABILITY. THIS CONVECTION SHOULD REMAIN BELOW SEVERE
LEVELS.

MID-LEVEL COOLING IS EXPECTED TO OVERSPREAD THE DRY LINE BY LATE
AFTERNOON...AS STRONG SHORTWAVE AND ASSOCIATED 70+ KT 500 MB SPEED
MAX ROTATES EAST/NORTHEASTWARD. GIVEN EXPECTED MID-LEVEL
COOLING...DEWPOINTS CLIMBING TO AT LEAST 55F (63-65F OVER SE
KS)...AND SURFACE TEMPERATURES CLIMBING TO AT LEAST THE MID-UPPER
80S...THINKING AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE
GENERALLY ALONG AND EAST OF I-135 AFTER 3-4 PM. GIVEN DECENT
INSTABILITY AND GOOD DEEP LAYER SHEAR ALIGNED ALMOST PERPENDICULAR
TO DRY LINE...SUPERCELLS ARE LIKELY WITH LARGE HAIL AND HIGH WINDS
WITH ANY STORMS THAT CAN DEVELOP. LCLS SHOULD BE PRETTY HIGH...WHICH
SHOULD REDUCE TORNADO THREAT. HOWEVER...CANNOT RULE OUT A TORNADO
OVER SOUTHEAST KANSAS...WHERE HIGHER LOW-LEVEL MOISTURE AND BETTER
LOW-LEVEL SHEAR WILL RESIDE...ESPECIALLY LATE AFTERNOON INTO THIS
EVENING. THUNDERSTORM THREAT SHOULD EXIT SOUTHEAST KANSAS BY 10-11
PM.

WILL ALSO CONTINUE THE WIND ADVISORY THROUGH 8 PM FOR PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...AS DEEP MIXING AND PRESSURE RISES
OVERSPREAD MAINLY WESTERN PORTIONS OF THE FORECAST AREA BEHIND THE
DRY LINE. DO NOT THINK EXTREME WIND GUSTS OCCURRING OVER WESTERN
KANSAS WILL REACH THE CWA. HOWEVER...MAY LOCALLY REACH HIGH WIND
WARNING CRITERIA OVER WESTERN PORTIONS OF THE CWA THIS AFTERNOON AND
EARLY THIS EVENING...WITH SUSTAINED WINDS OVER 40 MPH AND A FEW
GUSTS TO 50 MPH. WINDS SHOULD DROP BELOW ADVISORY CRITERIA BY 8 PM
FOR MOST AREAS.

REST OF THE FORECAST WAS IN PRETTY GOOD SHAPE...SO DID NOT MAKE MANY
CHANGES BEYOND TONIGHT. STILL LOOKS LIKE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS OVER PRIMARILY SOUTHEAST KANSAS ON TUESDAY-TUESDAY
EVENING AS ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT MOVES ACROSS
THE PLAINS. MOISTURE RETURN MAY BE STUNTED THOUGH...DUE TO SURFACE
HIGH PRESSURE RIDGE OVER THE GULF THROUGH 12Z TUESDAY.

STILL EXPECTING A RETURN TO NEAR NORMAL TEMPERATURES IN WAKE OF
AFOREMENTIONED SHORTWAVE AND COLD FRONT...WITH A SLIGHT WARM UP BY
MID-LATE NEXT WEEK. DRY WEATHER EXPECTED AFTER TUESDAY EVENING.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  84  52  86 /  10   0   0   5
HUTCHINSON      53  83  51  85 /  10   0   0   5
NEWTON          54  83  51  85 /  10   0   0   5
ELDORADO        55  83  52  85 /  10   0   0   5
WINFIELD-KWLD   56  85  53  87 /  10   0   0   5
RUSSELL         52  82  50  84 /  10   0   0   5
GREAT BEND      52  83  50  85 /  10   0   0   5
SALINA          53  81  50  83 /  10   5   0   5
MCPHERSON       53  82  50  84 /  10   0   0   5
COFFEYVILLE     58  85  53  86 /  30   0   0   5
CHANUTE         58  82  53  84 /  30   0   0   5
IOLA            57  81  53  84 /  30   5   0   5
PARSONS-KPPF    58  83  53  85 /  30   0   0   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM SATURDAY FOR KSZ032-033-047>053-067>069-
082-083-091>093.

&&
Hazardous weather outlook, Apr 15, 3:04 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT SAT APR 15 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING...GENERALLY EAST OF INTERSTATE 135. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...A
FEW TORNADOES WILL BE POSSIBLE OVER SOUTHEAST KANSAS LATE THIS
AFTERNOON AND THIS EVENING.

ADDITIONALLY...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE TO
OVERSPREAD CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...WHERE A
WIND ADVISORY IS IN EFFECT UNTIL 8 PM. PLEASE REFER TO THE LATEST
WIND ADVISORY BULLETIN FOR MORE DETAILS.

FURTHERMORE...THE FIRE DANGER WILL REMAIN IN THE EXTREME CATEGORY
THROUGH THE EVENING HOURS ACROSS THE ENTIRE AREA. AVOID OUTDOOR
BURNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY
HIGH CATEGORY ACROSS THE ENTIRE AREA. ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

ON MONDAY...THE RANGELAND FIRE DANGER INDEX WILL REACH THE HIGH
CATEGORY ACROSS THE ENTIRE AREA. RESTRICT OUTDOOR BURNING TO EARLY
MORNING AND LATE EVENING HOURS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY
ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS OVER EXTREME SOUTHEAST KANSAS TUESDAY
NIGHT. IT IS TOO EARLY TO DETERMINE AS TO WHETHER OR NOT THE
THUNDERSTORMS WILL ACHIEVE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
THROUGH THE EVENING HOURS...GENERALLY EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

In the hours before

Special weather statement, Apr 15, 2:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SAT APR 15 2006

KSZ099-152115-
MONTGOMERY-
351 PM CDT SAT APR 15 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
FREDONIA TO 7 MILES NORTHEAST OF ELK CITY TO 6 MILES NORTHEAST OF
HAVANA...AND MOVING NORTHEAST AT 80 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Wichita radar (KICT), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
April 15, 4:15 PM CST
Where
Harvey County, Newton Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.050, -97.283

Reported by the Newton AWOS.

Hail, Woodson

When
April 15, 8:33 PM CST
Where
Woodson County, Yates Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Hail, Allen

When
April 15, 9:02 PM CST
Where
Allen County, 1 mi N of Humboldt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -95.433

Observed mostly dime sized hail, but a few to the size of quarters were observed.

Hail, Allen

When
April 15, 9:08 PM CST
Where
Allen County, 2 mi E of Iola
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.367

Reported by Iola law enforcement.

Hail, Allen

When
April 15, 9:14 PM CST
Where
Allen County, 5 mi ESE of Humboldt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -95.350

Hail, Allen

When
April 15, 9:18 PM CST
Where
Allen County, 1 mi SE of Moran
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -95.150

Hail, Allen

When
April 15, 9:34 PM CST
Where
Allen County, 1 mi NNE of Elsmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500204, 5500205, 5500206, 5500207, 5500208, 5500209, 5500210.